By I-Hsien Sherwood | i.sherwood@latinospost.com (staff@latinospost.com) | First Posted: Jan 22, 2013 03:53 PM EST

John Barr aged seventy has his newly restored eye examined by an opthalmic surgeon at the Royal Liverpool University Hospital December 3. (Photo : Reuters)

A new study reveals a possible link between regular use of the common painkiller aspirin and macular degeneration, an eye disease that can lead to blindness.

"A team from the Westmead Millennium Institute for Medical Research has found regular users are more likely to develop age-related macular degeneration -- the leading cause of blindness in older people," writes ABC Australia.

Like Us on Facebook

"The director of the Centre for Vision Research at the institute, Professor Paul Mitchell, says the results were drawn from a 15-year study of more than 2,000 people over the age of 50 in the Blue Mountains."

Paul Mitchell, one of the authors of the study, said, "People who are using aspirin on a regular basis, at least once a week, but most were actually taking it daily, had about a two-and-a-half-times increased likelihood of developing macular degeneration over time."

The study showed that nearly 10 percent of patients taking aspirin eventually developed age-related macular degeneration.

"The increased risk of AMD was detected only after 10 or 15 years, suggesting that cumulative dosing is important," said the study.

"Given the widespread use of aspirin, any increased risk of disabling conditions will be significant and affect many people."

At this point, the study's authors don't recommend any changes to patients' prescriptions, but they do recommend further study into a possible link between aspirin and the disease.

"The evidence is now accumulating about the association of aspirin and wet AMD, however, it is not overwhelming at this point," said the Macular Society, an organization supporting those with AMD.

"For patients at risk of cardio-vascular disease, the health risks of stopping or not prescribing aspirin are much higher than those of developing wet AMD."

"Patients who are taking aspirin because their doctor has prescribed it should not stop taking it without consulting their doctor first."

© 2014 Latinos Post. All rights reserved. Do not reproduce without permission.